Mississippi, 2013

Flash Flooding and Hail in Mississippi, May 21, 2013

May 21, 2013 · NWS MEG · 7 events in 6 counties and zones

An upper trough and an associated cold front moved into the Lower Mississippi Valley during the evening of May 21st, 2013. Several rounds of showers and thunderstorms developed ahead of the system affecting the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper trough and an associated cold front moved into the Lower Mississippi Valley during the evening of May 21st, 2013. Several rounds of showers and thunderstorms developed ahead of the system affecting the Mid-South. Some storms became severe producing large hail, damaging winds, and flash flooding. The first round of storms moved through during the morning hours while a second round affected the region during the afternoon into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 12:07 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 21, 12:07 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
107 PM CDT TUE MAY 21 2013

.UPDATE...

.UPDATED FOR 18Z TAF DISCUSSION..

&&

.PREV DISCUSSION... /ISSUED 1059 AM CDT TUE MAY 21 2013/

UPDATE...MORNING UPDATE.

ADJUSTED THE FORECAST BASED ON RADAR AND SATELLITE TRENDS. DOES
NOT LOOK LIKE WE WILL REALIZE THE EXPECTED AFTERNOON HIGH
TEMPERATURES DUE TO CLOUD COVER AND ONGOING PRECIPITATION. THE
EXCEPTION MAY BE IN NORTH MISSISSIPPI WHERE RAIN IS LESS
WIDESPREAD. HOWEVER CLOUD COVER IS STILL WIDESPREAD. NEW ZONES ARE
OUT. WILL LIKELY FOCUS ON SEVERE WEATHER THREAT THIS AFTERNOON. DO
NOT ANTICIPATE SIGNIFICANT CHANGES TO THE LONG TERM WITH THE
AFTERNOON PACKAGE.

PREV DISCUSSION... /ISSUED 735 AM CDT TUE MAY 21 2013/

UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 551 AM CDT TUE MAY 21 2013/

DISCUSSION...09Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER
EASTERN SOUTH DAKOTA WITH A COLD FRONT EXTENDING SOUTH FROM THE
LOW ACROSS WESTERN MISSOURI...THEN BACK INTO CENTRAL OKLAHOMA AND
BACK INTO TEXAS. MEANWHILE...SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH LAST NIGHT/S CONVECTIVE ACTIVITY OVER THE PLAINS AND WESTERN
SECTIONS OF THE LOWER MISSISSIPPI VALLEY PRODUCED DAMAGING WINDS
ACROSS PORTIONS OF EAST AND NORTHEAST ARKANSAS AND WEAKENED AS IT
MOVED EAST OF THE MISSISSIPPI RIVER. TEMPERATURES AS OF 4 AM CDT
ARE PREDOMINANTLY IN THE 60S AT MOST LOCATIONS. SEVERE
THUNDERSTORM POTENTIAL MAINLY LATER THIS AFTERNOON INTO TONIGHT
REMAINS THE MAIN FORECAST CONCERN IN THIS MORNING/S FORECAST
ISSUANCE.

SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)...SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH LAST NIGHTS CONVECTION HAS MOVED TO
PORTIONS OF WEST TENNESSEE NEAR THE MISSISSIPPI RIVER. REGIONAL
WSR-88D RADAR TRENDS SHOW A COUPLE OF ADDITIONAL LINES ACROSS
ARKANSAS...THE FIRST LINE ACROSS EAST AND NORTHEAST ARKANSAS...AND
A SECOND LINE BEGINNING TO APPROACH CENTRAL ARKANSAS. LATEST RADAR
TRENDS INDICATE LESS SURFACE BASED INSTABILITY ACROSS THE AREA AND
THESE TWO ADDITIONAL LINES ARE EXPECTED TO BE REMAIN ELEVATED AT
THIS TIME.

A SURFACE LOW NEAR MIDLAND TEXAS EARLY THIS MORNING WILL MOVE
INTO EASTERN OKLAHOMA BY LATE AFTERNOON...INTO NORTHWEST ARKANSAS
TONIGHT AND UP INTO THE OHIO RIVER VALLEY BY WEDNESDAY.
MEANWHILE...AN UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED
AS IT MOVES INTO THE MIDDLE AND LOWER MISSISSIPPI VALLEYS TONIGHT.
THE ATMOSPHERE IS EXPECTED TO RECOVER AND DESTABILIZE ONCE AGAIN
BY THIS AFTERNOON INTO TONIGHT. MODERATELY STEEP TO STEEP 700-500
MB LAYER MID LEVEL LAPSE RATES...0-6 KM BULK SHEAR VALUES BETWEEN
40 TO 50 KTS...SURFACE BASED CAPE VALUES BETWEEN 1500-2500 J/KG
ESPECIALLY DURING THE LATE AFTERNOON INTO THE EARLY
EVENING...NEARLY UNIDIRECTIONAL WINDS ALOFT...AND FAVORABLE UPPER
LEVEL DIVERGENCE PRODUCED BY THE LEFT EXIT REGION OF AN UPPER
LEVEL JET STREAK SUGGEST THE CONVECTIVE ACTIVITY WILL BE MOSTLY IN
THE FORM OF A LINE AS IT MOVES ACROSS THE MID SOUTH TONIGHT. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS WITH ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. A POTENTIAL
WILL ALSO EXIST FOR PERHAPS A TORNADO OR TWO EMBEDDED WITHIN THE
LINE AS IT MOVES ACROSS THE AREA. LOCALIZED FLASH FLOODING FROM
HEAVY RAINFALL WILL BE POSSIBLE AS PRECIPITABLE WATER VALUES WILL
RANGE FROM 1.5 TO 2 INCHES. WILL CONTINUE TO MONITOR TRENDS AND
CONSIDER THE POTENTIAL FOR A FLASH FLOOD WATCH MAINLY WEST OF THE
MISSISSIPPI RIVER TODAY AND TONIGHT IF SHORT TERM TRENDS SHOW AN
INCREASING POTENTIAL. WILL HIGHLIGHT SEVERE WEATHER THREATS IN THE
HAZARDOUS WEATHER OUTLOOK.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO WEDNESDAY
AS THE COLD FRONT MOVES THROUGH THE MID SOUTH AND GRADUALLY TAPER
OFF INTO WEDNESDAY NIGHT.

LONG TERM...(THURSDAY THROUGH MEMORIAL DAY)...LATEST LONG TERM
MODEL TRENDS INDICATE ANOTHER FRONT WILL MOVE THROUGH THE LOWER
MISSISSIPPI VALLEY THURSDAY. A POTENTIAL WILL EXIST FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP BUT OVERALL CONFIDENCE IN
COVERAGE REMAINS LOW. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE
MID SOUTH FOR THURSDAY NIGHT INTO FRIDAY WITH SLIGHTLY COOLER AIR
TEMPORARILY RETURNING BACK TO THE FORECAST AREA. LONG TERM MODELS
REMAIN IN DISAGREEMENT WITH THE OVERALL SYNOPTIC PATTERN AS THE
COLD FRONT RETURNS NORTH AS A WARM FRONT THIS WEEKEND INTO EARLY
NEXT WEEK. THE GFS REMAINS THE DRIER OF THE SOLUTIONS WITH THE
ECMWF SUGGESTING SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS
ESPECIALLY ALONG AND NORTH OF I-40 FOR THIS WEEKEND INTO MEMORIAL
DAY. HAVE OPTED TO LEAVE POPS OUT OF THE FORECAST UNTIL MODELS
COME INTO BETTER CONSENSUS.

CJC

.AVIATION...
18Z TAF CYCLE

COMPLEX WEATHER PATTERN FOR THIS AFTERNOON AND EVENING. ONGOING
CONVECTION..MAINLY OVER NORTH MISSISSIPPI AT THIS TIME..WILL
CONTINUE TO DEVELOP AND BRIEFLY AFFECT TERMINALS THIS AFTERNOON.
WINDS OUT OF THE SOUTH AT AROUND 10KTS ARE EXPECTED AT ALL SITES
THIS AFTERNOON...WITH SOME BRIEF GUSTY WINDS GENERATED BY NEARBY
TS. OVERNIGHT..EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AND
MOVE FROM WEST TO EAST WITH STRONG WIND GUSTS TO 20KT POSSIBLE.
THUNDERSTORMS WILL MOVE EAST OF THE MIDSOUTH BETWEEN 10-12UTC
WITH ADDITIONAL SHOWERS EXPECTED THROUGH THE MORNING.

SAK

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  84  65  82 /  80  50  10  20
MKL  68  82  63  81 /  70  50  10  20
JBR  66  82  62  82 /  90  30  10  20
TUP  68  83  65  86 /  60  60  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 6:22 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
722 AM CDT TUE MAY 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
722 AM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE THIS MORNING WITH HAIL AND DAMAGING WINDS AS THE
PREDOMINANT SEVERE WEATHER THREATS. A GREATER THREAT FOR SEVERE
THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON AND TONIGHT AS A
STRONG AREA OF LOW PRESSURE MOVES INTO THE LOWER MISSISSIPPI VALLEY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS ALONG WITH A SECONDARY POTENTIAL FOR PERHAPS A TORNADO.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED IN
SUPPORT OF SEVERE WEATHER OPERATIONS TODAY AND TONIGHT.

In the hours before

Special weather statement, May 21, 10:17 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CDT TUE MAY 21 2013

TNZ054-055-092-211700-
DECATUR TN-HARDIN TN-HENDERSON TN-
1117 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...

  DECATUR COUNTY IN TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF DECATURVILLE AT 1117 AM
CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DECATUR...HARDIN AND HENDERSON COUNTIES...INCLUDING
LOCATIONS NEAR NATCHEZ TRACE STATE FOREST...NATCHEZ TRACE STATE
PARK...PICKWICK LANDING STATE PARK AND SAVANNAH...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES PIN OAK
LAKE.

&&

LAT...LON 3538 8801 3531 8801 3529 8797 3501 8798
      3500 8838 3560 8835 3582 8828 3581 8818
      3585 8817 3585 8805 3582 8802 3581 8796
      3571 8803 3568 8801 3560 8802 3550 8797
      3544 8804 3541 8796
TIME...MOT...LOC 1617Z 227DEG 22KT 3552 8805
Local storm report, May 21, 10:48 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 AM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     CARAWAY                 35.76N 90.33W
05/21/2013                   CRAIGHEAD          AR   PUBLIC

            TREES DOWN...LARGE LIMBS...SHED CRUSHED BY TREE.

0715 AM     HAIL             SEDGWICK                35.98N 90.86W
05/21/2013  E0.88 INCH       LAWRENCE           AR   PUBLIC

            ALSO TREE LIMBS DOWN IN THE AREA.

0733 AM     TSTM WND DMG     JONESBORO               35.82N 90.69W
05/21/2013                   CRAIGHEAD          AR   BROADCAST MEDIA

            FRAME-ONLY CONSTRUCTION PROJECT COLLAPSED ON POST ROAD.

0855 AM     HAIL             TROY                    36.34N 89.16W
05/21/2013  E0.50 INCH       OBION              TN   PUBLIC

&&

ZDM
Special weather statement, May 21, 10:57 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1157 AM CDT TUE MAY 21 2013

TNZ092-211745-
HARDIN TN-
1157 AM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...

  HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES NORTH OF PICKWICK DAM AT 1157 AM
CDT...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR PICKWICK LANDING
STATE PARK AND SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3500 8838 3531 8836 3541 8805 3539 8801
      3536 8800 3531 8801 3529 8797 3501 8798
TIME...MOT...LOC 1657Z 226DEG 31KT 3516 8821
Local storm report, May 21, 11:01 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             SEDGWICK                35.98N 90.86W
05/21/2013  E0.88 INCH       LAWRENCE           AR   PUBLIC

            ALSO TREE LIMBS DOWN IN THE AREA.

&&

ZDM
Special weather statement, May 21, 12:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
138 PM CDT TUE MAY 21 2013

MSZ001-211915-
DE SOTO MS-
138 PM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES EAST OF HERNANDO AT 138 PM CDT...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DESOTO COUNTY...INCLUDING LOCATIONS NEAR HERNANDO AND OLIVE
BRANCH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3499 8993 3499 8972 3477 8972 3477 9007
TIME...MOT...LOC 1838Z 210DEG 19KT 3485 8990
Special weather statement, May 21, 12:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CDT TUE MAY 21 2013

MSZ009-016-211915-
PRENTISS MS-LEE MS-
146 PM CDT TUE MAY 21 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  NORTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF BALDWYN AT 146 PM
CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LEE AND PRENTISS COUNTIES...INCLUDING LOCATIONS NEAR
BALDWYN AND BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3447 8846 3447 8871 3476 8861 3476 8835
      3474 8832
TIME...MOT...LOC 1846Z 217DEG 22KT 3454 8858

The radar

The Columbus AFB radar (KGWX), 67 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Prentiss

When
May 21, 1:40 PM CST to 1:50 PM CST
Where
Prentiss County, 2.24 mi NE of Hazeldell
Measured
0.75 in hail
Reported by
Public
Coordinates
34.498, -88.368

Penny size hail fell about 12 miles southeast of Booneville.

Flash Flood, De Soto

When
May 21, 3:35 PM CST to 10:00 PM CST
Where
De Soto County, 2.54 mi WNW of Horn Lake Desoto Arp to 2.77 mi NNW of Plum Pt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.994, -90.071

Heavy rain produced flash flooding in Horn Lake and Southaven. A rain gauge at a spotter's home measured 4.29 inches over a period of 4 hours. Over 100 homes and businesses were affected by the flooding. Some of the homes in the Desoto Village subdivision had up to two feet of water in them. Along Goodman Road near Malone, homes and businesses had up to three feet of water standing in them. Many roads and intersections were closed due to the flooding including Highway 51 just south of State Line Road. Local proclamations of disasters were made to the governor as a result of the flooding.

Thunderstorm Wind, Panola

When
May 21, 5:35 PM CST to 6:10 PM CST
Where
Panola County, Batesville to 0.7 mi S of Batesville Panola Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.320, -89.950

Straight line winds knocked numerous trees and power lines down across Panola County. At least four homes were damaged from fallen trees. Fifteen roads were closed due to fallen trees. Numerous power outages occured as a result.

Flash Flood, Panola

When
May 21, 6:30 PM CST to 10:00 PM CST
Where
Panola County, 2.15 mi WNW of Courtland to 2.1 mi WSW of Central Academy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.262, -89.985

Heavy rain produced flash flooding in Batesville. Six businesses reported anywhere from six inches to a foot of standing water in them.

Thunderstorm Wind, Tallahatchie

When
May 21, 7:30 PM CST to 7:35 PM CST
Where
Tallahatchie County, Charleston to 1.04 mi N of Charleston
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
34.000, -90.050

Straight line winds of 67 mph were measured just north of Charleston. Several trees were knocked down in the area.

Hail, Yalobusha

When
May 21, 7:59 PM CST to 8:04 PM CST
Where
Yalobusha County, 2.71 mi N of Bruce Jct
Measured
1 in hail
Reported by
Public
Coordinates
34.009, -89.679

Quarter size hail fell just north of Coffeeville.

Thunderstorm Wind, Lafayette

When
May 21, 10:10 PM CST to 10:45 PM CST
Where
Lafayette County, Oxford to Tula
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -89.520

Straight line winds estimated at 60 mph occurred between Oxford and Tula. Numerous trees and power lines were knocked down in the region. At least six streets were blocked by fallen trees in Oxford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456252, 456262, 456292, 456294, 456285, 456287, 456290.